I was very ill for a month prior to being diagnosed with Graves disease in Dec 2012. I have been on 30 mg methimazole and 50 mg 2x Metoprolol for 3 months. I feel great. Endocrinologist says I need to have thyroid surgery to completely remove my thyroid. Why can't I just keep taking the Methimazole? What is the long term effect of taking the drug? I see the horror stories of people sorry they had the surgery or the RAI. They say they have no quality of life after killing or removing the thyroid. I feel good (granted I have gained 20lbs, but I feel good). Why can't I continue with this protocol?
24 Jul 2013
I am in the boat right next to yours! I want to try less radical options before the full scale murder of my thyroid. I have only been "hyper" for 2 months. I don't see what the problem is with staying on Tapizole for a long time as long as you are not having side effects and the dose is tapered down to a maintainence dose, which is much lower than the initial dose. If you can, please let me know how things have worked out for you.
24 Mar 2013
As you have not provided your Doctor's reasoning for recommending surgery, it is difficult to offer an informed opinion.
Surgery is often recommended based upon the size of the thyroid gland and the chances of any malignant changes.
Usually surgery of the Thyroid Gland is a simple procedure and without too many complications.
Talk to your doctor and discuss your concerns and wanting to stay on the medication.
He is in the best position to let you know why he's recommending this course of action.
Madhup Joshi, MD
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I have been dealing with hyperthyroidism for 2 years now. I am feel very frustrated... with this illness. I am so afraid to take methimazole due to ...
4 answers • 20 Nov 2012
... (Tapazole) and going Gluten Free. As a result of slowing down my thyroid , I have gained a good deal of weight which I cannot shake. I write down ...
1 answer • 22 Jul 2013
... period n i haven't gotten my period yet. Is this a normal side effect or am i overdosing? Ive been on the medication for three weeks
1 answer • 23 Mar 2014